Mississippi, 2020

Tornado in Mississippi, November 25, 2020

November 25, 2020 · NWS JAN · 1 event in 1 county or zone

A squall line pushed across the ArkLaMiss region ahead of a cold front during the early morning on November 25th. Some gusty winds occurred with this line of thunderstorms and a brief tornado touched down in Hinds County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A squall line pushed across the ArkLaMiss region ahead of a cold front during the early morning on November 25th. Some gusty winds occurred with this line of thunderstorms and a brief tornado touched down in Hinds County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 25, 5:39 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Nov 25, 5:39 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
539 AM CST Wed Nov 25 2020

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
A cold front is moving across the delta this morning with showers
and thunderstorms extending along the boundary. These storms will
continue to move east across the area through the morning into
the afternoon hours. These storms will bring lowered ceilings,
gusty winds and some brief heavy rainfall. The winds will continue
to be out of the south around 15kt gusting to 25kts at times out
ahead of the front, but will become southwest to west behind the
front and diminish during the early evening hours. High pressure
and VFR conditions will build in behind the front from west to
east later this afternoon into the evening hours, but showers and
MVFR conditions may hang on through the evening hours at
MEI/HBG/PIB. /15/

&&

.DISCUSSION...

Today through Tonight:

Cold front poised to our northwest this morning with an
associated line of storms. The front will swing across the area
this morning into the afternoon hours. Currently it continues to
look like the best chance for severe this morning will be across
the delta with the best forcing and decent instability will occur.
The convection is already indicating some bowing segment's just
to our northwest. The convection will continue to push into the
area this morning, but some hi-res models indicate that the
convection may begin to wane later this morning. By early this
afternoon models suggest increasing lapse rates and mid 60s
dewpoints mainly for areas east of the Natchez Trace. Deep layer
shear will still be present so expect increasing potential for
strong to severe storms once again over these locations in the
east. Expect the bulk of the convection to exit the area with the
boundary by late afternoon.

High pressure ridging will build into the area later this evening
into the overnight hours, but the global models suggest that shower
could hang around the southeast into Thanksgiving day as the frontal
boundary becomes stationary over south Mississippi. With warm air
advection across the area today, temperatures will top out in the
mid/upper 70s for most of the area. Lows will fall into the 40s for
most of the area tonight, but will only fall into the mid/upper 50s
over the Pine Belt region closer to the boundary. /15/

Thursday through Wednesday:

Thanksgiving Day will feature a stalled boundary over our far
southeastern counties, generally over the Pine Belt region. This may
generate some afternoon showers which could affect some outdoor
festivities, but expect interruptions to be short-lived in general.
High temperatures should be about five degrees above normal and top
out in the mid 60s to mid 70s across the area.

As times shifts into Friday, a baroclinic zone will set up from east
TX into southwest MS. Convection is expected to develop and then
spread along it as showers/storms begin to move into the CWA from
the southwest early that morning. Convection will overspread the
CWA throughout the day on Friday. A marginal risk for severe
storms will be in effect for the southwest part of the CWA with
the best severe parameters lining up over LA and east TX. However,
there could be some isolated storms that move into the CWA which
could pose a severe threat. The storms should begin to diminish a
bit overnight as the day's convection continues to push off to the
east. By Saturday morning, a break from the activity will come
for much of the CWA as ridging develops over our area.

A cutoff low will begin to eject out of the Desert Southwest and
into the Southern Plains on Saturday. This will bring another
round of rainfall to the area on Sunday. While the models are
beginning to come into line finally on this system, they still
diverge on placement of the upper low. The Euro shows it as far
south as north TX on Sunday morning and the GFS shows it over
north OK. There's a difference in the evolution of the surface low
as well. In any case, with the separation of the two events now
(Friday and Sunday) the heavy rain threat does not appear as much
of a risk and the heavy rain axis which will set up on Sunday now
appears to stick to the coast. Between the two weekend events, a
storm total between 1-3" now appears to be more likely. The system
will swing a strong cold front through the area Sunday afternoon
and the precip should exit the area along with the frontal
boundary.

Following this system will be a dry and colder airmass and highs on
Monday will be in the 40s and lower 50s. Conditions will be prime
for radiational cooling going into that night and a good widespread
freeze across the whole CWA by Tuesday morning is likely, and even
possibly a deep freeze for those in our central/northern counties
just in time to ring in December. Conditions will be similar on
Tuesday with highs in the 40s/50s. /10/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       76  49  72  56 /  73  22   4  30
Meridian      75  53  72  53 /  58  54   7  19
Vicksburg     77  46  73  55 /  85  11   3  40
Hattiesburg   78  58  75  59 /  61  36  18  22
Natchez       77  50  75  60 /  84  17   9  51
Greenville    73  43  66  49 /  78   2   1  24
Greenwood     74  43  67  49 /  87   7   0  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

15
Hazardous weather outlook, Nov 25, 4:31 AM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
431 AM CST Wed Nov 25 2020

ARZ074-075-LAZ007-261045-
Ashley-Chicot-Morehouse-
431 AM CST Wed Nov 25 2020

This hazardous weather outlook is for portions of southeast
Arkansas, and northeast Louisiana.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early this morning through this afternoon

Early this morning through this afternoon, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region early this
morning through today.

LAZ008-009-015-016-023>026-MSZ025>066-072>074-261045-
West Carroll-East Carroll-Richland-Madison LA-Franklin LA-
Catahoula-Tensas-Concordia-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
431 AM CST Wed Nov 25 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Today, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms will be possible for portions of
northeast Louisiana and southwest Mississippi on Friday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today and
Friday.

MSZ019-261045-
Sunflower-
431 AM CST Wed Nov 25 2020

This hazardous weather outlook is for portions of northwest
Mississippi.

.DAY ONE...Today and Tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Through daybreak

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Through about daybreak, weak trees and limbs may break and fall
due to sustained winds up to 25 mph and wind gusts around 35 mph.
High profile vehicles could also be affected.

(https://www.weather.gov/images/jan/graphicast/2.png)

Today, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ018-261045-
Bolivar-
431 AM CST Wed Nov 25 2020

This hazardous weather outlook is for portions of northwest
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early this morning through this afternoon

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Through daybreak

Early this morning through this afternoon, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Through about daybreak, weak trees and limbs may break and fall
due to sustained winds up to 25 mph and wind gusts around 35 mph.
High profile vehicles could also be affected.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region early this
morning through today.

10

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
 due to sustained winds over 35 mph and potential wind gusts
 greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
 to sustained winds ranging from 25 to 35 mph and potential for
 wind gusts over 40 mph. Travel will also be difficult for those
 in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
 sustained winds up to 25 mph and wind gusts around 35 mph.
 High profile vehicles could also be affected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Nov 25, 5:24 AM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
524 AM CST Wed Nov 25 2020

MSZ034-035-040-041-251200-
Washington MS-Sharkey MS-Humphreys MS-Issaquena MS-
524 AM CST Wed Nov 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON...NORTH
CENTRAL ISSAQUENA...HUMPHREYS AND NORTHERN SHARKEY COUNTIES UNTIL 600
AM CST...

At 524 AM CST, Meteorologists were tracking strong thunderstorms
along a line extending from near Murphy to near Delta City to Grace.
Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Murphy around 530 AM CST.
  Isola around 535 AM CST.
  Midnight around 540 AM CST.
  Belzoni around 545 AM CST.

Other locations impacted by these storms include Silver City and
Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3330 9033 3319 9033 3310 9041 3312 9043
      3309 9043 3295 9056 3290 9106 3294 9107
      3327 9068 3326 9046 3324 9042 3324 9037
      3328 9038 3328 9036 3329 9036 3331 9034
TIME...MOT...LOC 1124Z 271DEG 31KT 3320 9069 3310 9076 3297 9096

DC
Special weather statement, Nov 25, 5:45 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
545 AM CST Wed Nov 25 2020

MSZ027-028-251230-
Carroll MS-Montgomery MS-
545 AM CST Wed Nov 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 630 AM CST...

At 545 AM CST, Meteorologists were tracking a strong thunderstorm
over North Carrollton, or 13 miles west of Winona, moving east at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Jefferson around 550 AM CST.
  Winona around 600 AM CST.
  Duck Hill around 605 AM CST.
  Sweatman around 615 AM CST.
  Lodi around 620 AM CST.

Other locations impacted by this storm include Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3346 8951 3348 9008 3367 8990 3368 8983
      3368 8951
TIME...MOT...LOC 1145Z 263DEG 38KT 3355 8995

DC
Special weather statement, Nov 25, 6:08 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
608 AM CST Wed Nov 25 2020

LAZ025-026-MSZ053-059-060-251245-
Tensas LA-Concordia LA-Adams MS-Jefferson MS-Claiborne MS-
608 AM CST Wed Nov 25 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TENSAS AND NORTHERN
CONCORDIA PARISHES...CENTRAL CLAIBORNE...WESTERN JEFFERSON AND ADAMS
COUNTIES UNTIL 645 AM CST...

At 608 AM CST, Meteorologists were tracking strong thunderstorms
along a line extending from 7 miles east of Newellton to near Church
Hill to near Deer Park. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Church Hill around 615 AM CST.
  Alcorn around 620 AM CST.
  Port Gibson around 625 AM CST.
  Fayette and Lorman around 630 AM CST.
  Red Lick around 640 AM CST.
  Cranfield around 645 AM CST.

Other locations impacted by these storms include Ridgecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3146 9186 3143 9183 3144 9172 3146 9173
      3147 9176 3178 9145 3206 9123 3212 9115
      3213 9107 3208 9092 3212 9092 3213 9085
      3215 9085 3215 9080 3161 9106 3160 9116
      3143 9116 3138 9178 3139 9179 3142 9186
TIME...MOT...LOC 1208Z 272DEG 29KT 3207 9112 3177 9126 3148 9156

DC
Special weather statement, Nov 25, 6:29 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
629 AM CST Wed Nov 25 2020

MSZ027-028-036-251300-
Carroll MS-Montgomery MS-Holmes MS-
629 AM CST Wed Nov 25 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HOLMES...SOUTHEASTERN
CARROLL AND SOUTHERN MONTGOMERY COUNTIES UNTIL 700 AM CST...

At 629 AM CST, Meteorologists were tracking strong thunderstorms
along a line extending from 6 miles northwest of Vaiden to Coxburg.
Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Winona and Vaiden around 635 AM CST.
  Franklin and Lexington around 645 AM CST.
  Goodman and Kilmichael around 650 AM CST.
  Bowling Green around 655 AM CST.
  Durant around 700 AM CST.

Other locations impacted by these storms include West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3348 8951 3346 8951 3346 8945 3328 8970
      3319 8978 3313 8980 3311 8982 3307 8982
      3300 8988 3295 8990 3297 9022 3299 9028
      3315 9018 3346 8984
TIME...MOT...LOC 1229Z 255DEG 39KT 3341 8982 3300 9022

DC
Special weather statement, Nov 25, 6:59 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
659 AM CST Wed Nov 25 2020

MSZ043-048-049-251345-
Hinds MS-Rankin MS-Madison MS-
659 AM CST Wed Nov 25 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN RANKIN...HINDS AND
SOUTHERN MADISON COUNTIES UNTIL 745 AM CST...

At 659 AM CST, Meteorologists were tracking strong thunderstorms
along a line extending from near Flora to near Bolton to near Utica.
Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Flora and Pocahontas around 705 AM CST.
  Jackson and Clinton around 710 AM CST.
  Annandale around 715 AM CST.
  Madison, Terry and Gluckstadt around 720 AM CST.
  Canton and Byram around 725 AM CST.
  Pearl, Ridgeland, Flowood and Whites around 730 AM CST.
  Brandon, Richland and Florence around 735 AM CST.
  Monterey and Fannin around 740 AM CST.

Other locations impacted by these storms include Learned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3205 9062 3255 9043 3257 8985 3210 9006
      3205 9056
TIME...MOT...LOC 1259Z 262DEG 36KT 3253 9037 3231 9046 3209 9055

DC
Special weather statement, Nov 25, 7:12 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
712 AM CST Wed Nov 25 2020

MSZ048-049-054-055-062-063-251400-
Lawrence MS-Copiah MS-Hinds MS-Lincoln MS-Rankin MS-Simpson MS-
712 AM CST Wed Nov 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN...WESTERN
SIMPSON...NORTHERN LINCOLN...NORTHWESTERN LAWRENCE...SOUTH CENTRAL
HINDS AND COPIAH COUNTIES UNTIL 800 AM CST...

At 711 AM CST, Meteorologists were tracking strong thunderstorms
along a line extending from near Crystal Springs to near Union
Church. Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Crystal Springs and Gallman around 715 AM CST.
  Loyd Star, Whites and Hopewell around 730 AM CST.
  Brookhaven around 735 AM CST.
  Wesson and Harrisville around 740 AM CST.
  Star and Piney Woods around 745 AM CST.
  Sontag around 755 AM CST.

Other locations impacted by these storms include Beauregard, Braxton
and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3159 9063 3161 9063 3161 9074 3172 9074
      3207 9047 3212 8986 3160 9024
TIME...MOT...LOC 1311Z 262DEG 39KT 3201 9044 3161 9076

DC

The radar

The Jackson/Brandon,MS radar (KDGX), 26 km away, was scanning. The volume nearest the first event began at 13:21 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hinds

When
November 25, 7:21 AM CST to 7:23 AM CST
Where
Hinds County, 0.54 mi W of Dixon to 0.8 mi NNW of Dixon
Rating
EF1
Path length
0.74 mi
Path width
175 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.330, -90.259

This tornado touched down at Clinton Blvd. near West Hillsdale Drive and quickly moved to the northeast. In the neighborhood north of Clinton Blvd, the tornado blew down several trees. A few of these trees fell onto nearby homes and power lines. Some roofing tin or minor structural damage also occurred along the path. The most intense tree damage which gave the EF1 rating was found along East Hillsdale Drive and Clubview Drive. The tornado dissipated after crossing Lynch Creek and before reaching College Hill Drive. The maximum estimated winds were 90 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyThe tornado archive for Mississippi, 2020Warnings in Mississippi, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922211.